Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 178, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 7, 2009, 6:58 PM CDT for Covington County, Crenshaw County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2009, 6:58 PM CDT (23:58 UTC)
- Expired
- May 7, 2009, 7:23 PM CDT
- In force
- 25 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties Covington County, AL, Crenshaw County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 12.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1258 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 446 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 072358
SVRMOB
ALC039-041-080045-
/O.NEW.KMOB.SV.W.0178.090507T2358Z-090508T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
658 PM CDT THU MAY 7 2009
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA...
SOUTHERN CRENSHAW COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 745 PM CDT
* AT 657 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS OVER 60 MPH. THIS STORM WAS NEAR DOZIER...OR ABOUT 13 MILES
SOUTHWEST OF LUVERNE...MOVING SOUTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
8 MILES NORTHEAST OF CLEARVIEW BY 710 PM CDT...
DOZIER AND 6 MILES SOUTHWEST OF BRANTLEY BY 720 PM CDT...
ROSE HILL BY 730 PM CDT...
7 MILES NORTHEAST OF EODA AND 7 MILES SOUTHWEST OF BULLOCK BY 745
PM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3153 8616 3153 8619 3141 8618 3126 8635
3154 8650 3164 8640 3159 8614 3155 8614
TIME...MOT...LOC 2358Z 312DEG 11KT 3156 8639
$$1 follow-up statement
000
WWUS54 KMOB 080023
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
723 PM CDT THU MAY 7 2009
ALC039-041-080033-
/O.CAN.KMOB.SV.W.0178.000000T0000Z-090508T0045Z/
COVINGTON AL-CRENSHAW AL-
723 PM CDT THU MAY 7 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CRENSHAW AND
NORTHEASTERN COVINGTON COUNTIES IS CANCELLED...
LAT...LON 3153 8616 3153 8619 3141 8618 3126 8635
3154 8650 3164 8640 3159 8614 3155 8614
TIME...MOT...LOC 0023Z 312DEG 11KT 3151 8632
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:00 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 7, 4:00 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 400 PM CDT THU MAY 7 2009 .SHORT TERM...LATEST SAT PICS AND RADAR LOOPS CONTINUE TO SHOW A FEW SCATTERED SHOWERS AND THUNDERSTORMS OVER THE NORTHERN HALF OF THE CWFA MOSTLY FROM CONTINUED MOISTURE CONVERGENCE IN THE LOWER LEVELS COMBINED WITH WEAK MID LEVEL FORCING ALOFT FROM WEAK IMPULSE TRACKING EASTWARD OVER THE LOWER MS RIVER VALLEY AND COLD POOL IN THE LOWER LEVELS WITH PASSING MCS TO THE NE OF THE CWFA. LATEST WRF AND NAM12 SUGGEST INCREASE DRYING IN THE MID TO UPPER LAYERS LATER THIS AFT AND THIS EVENING RESULTING IN MOST OF THE CONVECTION TO THE NORTH ENDING QUICKLY AFTER SUNSET. WITH CONTINUED FLOW FROM THE SOUTH AND INCREASED SUBSIDENCE ALOFT MOVING IN FROM THE WEST FROM BETTER RIDGING ALOFT CONDITIONS WILL CONTINUE TO FEEL MUGGY THROUGH TONIGHT AND EARLY FRIDAY. WILL STAY CLOSE TO THE EARLIER FORECAST MINS FOR TONIGHT THOUGH GO A TAD COOLER THAN THE EARLIER PACKAGE GENERALLY OVER INLAND AREAS OF THE SE PART OF THE CWFA. /32 && .LONG TERM...MODELS CONTINUE TO SHOW MID TO UPPER ZONAL FLOW TO SHIFT NORTHWARD OVER THE WEEKEND WITH BETTER MID TO UPPER LEVEL SUBSIDENCE SHIFTING EASTWARD ACROSS THE DEEP SOUTH AND CENTRAL GULF COAST REGION...GENERALLY THROUGH SUN MIDDAY. AS A RESULT SFC RIDGE ACROSS THE WESTERN ATLANTIC AND EASTERN GULF WILL BUILD WEST ACROSS MUCH OF THE NORTHERN AND CENTRAL GULF THROUGH SUN GIVING WAY TO WARM TEMPS BOTH DAY AND NIGHT THROUGH EARLY NEXT WEEK. DEEP SOUTHERLY FLOW WILL SUBSIDE WITH THIS PATTERN ALSO WITH MOSTLY AFTERNOON SEABREEZE EFFECTS FROM HEATING THROUGH EARLY NEXT WEEK...THUS GIVING WAY TO LESS MOISTURE CONVERGENCE AND LIMITED COVERAGE OF SHOWERS AND THUNDERSTORMS OVER INLAND AREAS OF THE CWFA THROUGH SUN. BEST CHANCE FOR MEASURABLE RAIN WILL BE CLOSER TO THE COAST IN THE AFTERNOON MAINLY SHORT LIVED ALONG A WEAK SEABREEZE BOUNDARY EACH AFT. BY 12Z MON MID TO UPPER WESTERLY FLOW SHIFTS SOUTHWARD ACROSS THE LOWER MS RIVER AND CENTRAL GULF STATES IN RESPONSE TO NEXT IMPULSE MOVING EAST OF THE CENTRAL PLAINS LATE SUN NIGHT THROUGH EARLY TUES. DUE TO THE BROAD SFC RIDGE ACROSS THE DEEP SOUTH OVER THE WEEKEND INTO EARLY NEXT WEEK MOISTURE RETURN OUT AHEAD OF THIS NEXT SYSTEM LOOKS TO BE MUCH LESS THAN EARLIER IN THE WEEK. AS THIS MAIN IMPULSE SHIFTS NORTHEAST OF THE REGION BY MON EVE A WEAK SFC BOUNDARY IS NOTED IN THE GUIDANCE DROPPING SOUTH TO THE CENTRAL GULF COAST BY LATE MON NIGHT OR EARLY TUE MORNING. WILL STAY CLOSE TO THE CURRENT FORECAST TEMPS AND POPS IN THE EXTENDED GRIDS THROUGH EARLY NEXT WEEK NUDGING MOSTLY UP IF NEEDED DUE TO SUBSIDENCE AND CONSISTENCY WITH SURROUNDING OFFICES. /32 && .AVIATION...WE WILL KEEP THE THUNDERSTORM ACTIVITY NORTH OF THE KMOB...KBFM AND KPNS OPERATING AREAS FOR THE REST OF TODAY. SCATTERED TO OCCASIONALLY BROKEN DECK OF CU WILL PERIODICALLY BRING CIGS DOWN TO AROUND 3500 FT AGL. WILL SEE SOME PATCHY FOG TONIGHT...MORE-SO INLAND AND WILL KEEP VISIBILITIES AT OR ABOVE MVFR TONIGHT BUT WILL LIKELY BRING IN A PERIOD OF LOW CLOUDS AND CIGS DOWN TO IFR DURING THE PREDAWN HOURS. /05 && .MARINE...SOUTH TO SOUTHWEST WINDS WILL CONTINUE THROUGH EARLY NEXT WEEK AS HIGH PRESSURE REMAINS CENTERED OFF THE MID ATLANTIC COAST AND EASTERN GULF OF MEXICO. NEARSHORE WINDS WILL BE A BIT LIGHTER OVER THE WEEKEND AS THE SURFACE RIDGE BUILDS IN FROM THE EAST. /05 && .FIRE WEATHER...DRIER CONDITIONS ARE EXPECTED THROUGH THE WEEKEND AS HIGH PRESSURE BETTER SUBSIDENCE MOVES IN FROM THE WEST. AS A RESULT AFTERNOON RELATIVE HUMIDITIES WILL FALL TO AROUND 40 PERCENT OVER INLAND AREAS OF THE FORECAST AREA THROUGH SUNDAY WITH GENERALLY A LIGHT SOUTHERLY FLOW. OTHERWISE NO CONCERNS. /32 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 70 89 69 89 / 05 05 05 05 PENSACOLA 71 85 69 86 / 05 05 05 05 DESTIN 71 82 71 83 / 10 05 05 05 EVERGREEN 66 90 65 92 / 10 05 05 05 WAYNESBORO 68 91 66 91 / 10 05 05 05 CAMDEN 67 91 67 91 / 30 00 05 05 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, May 7, 3:05 PM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 305 PM CDT THU MAY 7 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-081115- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 305 PM CDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...REST OF TODAY AND TONIGHT. SCATTERED THUNDERSTORMS DEVELOPING ALONG AND NORTH OF U.S. HIGHWAY 84 WILL CONTINUE THROUGH THE LATE AFTERNOON...DIMINISHING IN COVERAGE AND INTENSITY DURING THE EARLY EVENING HOURS. ISOLATED STRONGER THUNDERSTORMS OVER INTERIOR SOUTHEAST MISSISSIPPI AND INTERIOR SOUTHWEST AND SOUTH CENTRAL ALABAMA THROUGH 7 PM WILL PRODUCE GUSTY WINDS AROUND 45 MPH...IN ADDITION TO SMALL HAIL AND DANGEROUS LIGHTNING STRIKES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON NORTH OF A LINE FROM NEW AUGUSTA MISSISSIPPI TO FLORALA ALABAMA. THE PRIMARY SEVERE WEATHER RISK WITH ANY SEVERE THUNDERSTORMS THROUGH EARLY EVENING WILL BE LOCALIZED DAMAGING MICRO-BURST WINDS NEAR 70 MPH AND LARGE HAIL TO AROUND 1 INCH IN DIAMETER. THE THUNDERSTORMS WILL MOVE TO THE EAST AT 15 TO 20 MPH. DUE TO RECENT HEAVY RAINFALL AMOUNTS...SOME AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR FLOODING IN THE NEAR TERM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK. HOWEVER...THE PREDICTABILITY OF SEVERE WEATHER IS TOO LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR ISOLATED EPISODES OF SEVERE WEATHER MAY BRIEFLY BE REQUIRED LATE THIS AFTERNOON ACROSS THE INTERIOR COUNTIES OF SOUTHEAST MISSISSIPPI AND INTERIOR SOUTH ALABAMA.
In the hours before
Special weather statement, May 7, 2:30 PM CDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 230 PM CDT THU MAY 7 2009 ALZ054-072000- WILCOX- INCLUDING THE CITIES OF...CAMDEN... 230 PM CDT THU MAY 7 2009 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER WILCOX COUNTY... AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHWEST OF FATAMA...MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... FATAMA...ESTELLE...WATSONVILLE...DARLINGTON AND ACKERVILLE THROUGH 300 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 40 TO 50 MPH. WINDS THIS STRONG COULD BRING DOWN TREE LIMBS. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM THE INCREASED LIGHTNING ACTIVITY OR LIMBS GETTING INTO POWER LINES. SMALL HAIL TO THE SIZE OF MARBLES OR DIMES MAY ALSO BE POSSIBLE WITH THIS STORM. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, May 7, 3:15 PM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 315 PM CDT THU MAY 7 2009 ALZ054-072045- WILCOX- 315 PM CDT THU MAY 7 2009 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHEASTERN WILCOX COUNTY... AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ACKERVILLE...MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... MCBRYDES...SNOW HILL AND FURMAN THROUGH 345 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN TREE LIMBS. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM INCREASED LIGHTNING ACTIVITY AND TREE LIMBS GETTING INTO POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, May 7, 4:27 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 427 PM CDT THU MAY 7 2009 ALZ054-055-072215- MONROE-WILCOX- INCLUDING THE CITIES OF...CAMDEN... 427 PM CDT THU MAY 7 2009 ...A STRONG THUNDERSTORM WILL AFFECT MONROE AND WILCOX COUNTIES... AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHEAST OF LOWER PEACH TREE...MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... PACKARDS BEND...COY...SHEPPARD...HYBART...TINELA AND BELLVIEW THROUGH 515 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, May 7, 5:20 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 520 PM CDT THU MAY 7 2009 ALZ051-072300- CHOCTAW- 520 PM CDT THU MAY 7 2009 ...A STRONG THUNDERSTORM WILL AFFECT CHOCTAW COUNTY... AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HALSELL...MOVING EAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... JACHIN...INDIAN SPRINGS...ROBJOHN...EDNA...DEAS AND PENNINGTON THROUGH 600 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, May 7, 6:15 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 615 PM CDT THU MAY 7 2009 ALZ057-058-080015- BUTLER-CRENSHAW- INCLUDING THE CITIES OF...LUVERNE... 615 PM CDT THU MAY 7 2009 ...A STRONG THUNDERSTORM WILL AFFECT BUTLER AND CRENSHAW COUNTIES... AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTH OF PIGEON CREEK...MOVING EAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... RUTLEDGE AND BRANTLEY THROUGH 715 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 6:21 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.